Yesterday I had tightness in my chest and was wheezing really bad. So I went to the ER, and got nebs and an IV.I responded to treatment, but I noticed that my oxygen level was 100%, what does this mean , am i not having an asthma atack? Then why do the nebs work?. The doctor says its an attack, but is that possible if im getting enough oxygen?
The body responds to an attack by hyperventilating, which essentially means it increases it's breathing rate to compensate for the obstruction that is in the lungs. That is why it is important to exercise regularly, as it will help towards building up the strength of your muscles and in return you have better endurance when your body has to work harder to breath. Your muscles also get more efficient with utilizing oxygen, which is also a good thing.
The good thing is that you were able to compensate for your attack and keep your oxygen levels up. Your oxygen levels should stay above 95% for optimum health.
When you see a 100% on the oximeter, you are getting enough oxygen at the moment but it doesn't mean that your body isn't working hard to maintain that level. The human body is truly amazing..As far as breathing goes, sometimes what reflects on the monitors doesn't show how you feel. Shortness of breath from asthma causes you to breathe faster, often a combination of increased work of breathing as well as anxiety from the sensation of an attack. Your muscles work hard to keep up and they do a great job but if the attack isn't controlled and the lungs get more bronchospastic and the work of breathing becomes great, then the oximeters will show a decrease as oxygen exchange becomes more difficult.
In the beginning of an attack, the sats are usually good..that is the best time to head it off with aggressive treatment before it gets more severe and harder to control. When the doctor listens to your chest at this stage, he or she usually hears wheezing, mostly expiratory in nature or when you exhale.
One thing you should make sure you do is follow up with this attack or exacerbation with your doctor. You may need an adjustment in your meds to help prevent or lessen the frequency of attacks.
Remember I am not a doctor, please take what I say for face value. Your doctor is the best source for advice concerning your care and concerns.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.